Neuropsychiatric Complications of Antiretroviral Therapy
Division of Infectious Disease, Department of Medicine, New York University School of Medicine, New York, New York 10016, USA. Drug Safety
(Impact Factor: 2.82).
02/2006; 29(10):865-74. DOI: 10.2165/00002018-200629100-00004
Neuropsychiatric adverse effects related to potent antiretroviral therapy are among the complications that can lead to poor adherence, treatment interruptions, or change of antiretroviral therapy regimens. For a historical perspective, we review early literature and case reports with CNS adverse effects attributed to antiretrovirals. The variability of the cerebrospinal fluid penetration of individual antiretrovirals may contribute to their potential for behavioural and psychiatric manifestations. The majority of neuropsychiatric complications related to potent antiretroviral therapy have been associated with the use of the efavirenz. Updates on the risk of neuropsychiatric manifestations with efavirenz use in patients with a history of psychiatric disorders or substance abuse are reviewed. We include a critical review of recently published data on the long-term CNS adverse effects with efavirenz. Special attention is given to the results of recent investigations on the relationship between the pharmacogenomics of genes responsible for efavirenz metabolism and the plasma concentration of efavirenz. It is important to note that there is no established direct correlation of efavirenz concentrations and symptoms. It is not recommended for practitioners to adjust efavirenz doses in order to prevent or alleviate CNS adverse effects. Patients may be placed at risk for virological failure and resistance if they receive suboptimal doses of efavirenz. The aim of this article is to give a concise review and an update on recent literature concerning neuropsychiatric effects of antiretroviral use in HIV-infected patients. Our intent is to present practitioners with data that can be used in a practical way to both educate and improve outcomes in the HIV-infected patient population.
Available from: Luciano Sposato
- ", 1995 ) Non - nucleoside reverse transcriptase inhibitors Psychosis ( Wise et al . , 2002 ) Cognitive impairment ( Prime and French , 2001 ) Insomnia , vivid dreams , and night terrors ( Cespedes and Aberg , 2006 ) Mania ( Shah and Balderson , 2003 ) Delirium and behavioral changes ( de la Garza et al . , 2001 ) Depression Fusion inhibitors Insomnia , peripheral neuropathy , and headache ( Fung and Guo , 2004 ) CCR5 antagonists Dizziness and insomnia ( Lieberman - Blum et al . "
[Show abstract] [Hide abstract]
ABSTRACT: Iatrogenic disease is one of the most frequent causes of hospital admissions and constitutes a growing public health problem. The most common type of iatrogenic neurologic disease is pharmacologic, and the central and peripheral nervous systems are particularly vulnerable. Despite this, iatrogenic disease is generally overlooked as a differential diagnosis among neurologic patients. The clinical picture of pharmacologically mediated iatrogenic neurologic disease can range from mild to fatal. Common and uncommon forms of drug toxicity are comprehensively addressed in this chapter. While the majority of neurologic adverse effects are listed and referenced in the tables, the most relevant issues are further discussed in the text.
Handbook of Clinical Neurology 01/2014; 121:1635-71. DOI:10.1016/B978-0-7020-4088-7.00107-3
Available from: Carmen Ruiz
- "While the incidence of the most severe forms of neuroAIDS (e.g., AIDS dementia complex) have significantly declined in the era of ART (Sacktor et al., 2001), the incidence and prevalence of milder forms of neuroAIDS (e.g., HAND) have been relatively stable (McArthur, 2004) and may have even increased with widespread ART utilization (McArthur et al., 2003). While some ART drugs, including the non-nucleoside analog efavirenz, are more strongly associated with adverse neurologic side effects (Cespedes and Aberg, 2006) and could perhaps have direct CNS effects, most studies suggest that better neurologic outcomes can be achieved by ART elements with higher degrees of CNS penetration (De Luca et al., 2002; Patel et al., 2006). Thus, the profile of neuroAIDS in the United States has changed significantly in response to the widespread availability of ART, and new physiologic issues (potentially including metabolic disturbances) likely participate in the sequelae of HAND in the ART era. "
[Show abstract] [Hide abstract]
ABSTRACT: It is well established that HIV antiretroviral drugs, particularly protease inhibitors, frequently elicit a metabolic syndrome that may include hyperlipidemia, lipodystrophy, and insulin resistance. Metabolic dysfunction in non-HIV-infected subjects has been repeatedly associated with cognitive impairment in epidemiological and experimental studies, but it is not yet understood if antiretroviral therapy-induced metabolic syndrome might contribute to HIV-associated neurologic decline. To determine if protease inhibitor-induced metabolic dysfunction in mice is accompanied by adverse neurologic effects, C57BL/6 mice were given combined lopinavir/ritonavir (50/12.5-200/50 mg/kg) daily for 3 weeks. Data show that lopinavir/ritonavir administration caused significant metabolic derangement, including alterations in body weight and fat mass, as well as dose-dependent patterns of hyperlipidemia, hypoadiponectinemia, hypoleptinemia, and hyperinsulinemia. Evaluation of neurologic function revealed that even the lowest dose of lopinavir/ritonavir caused significant cognitive impairment assessed in multi-unit T-maze, but did not affect motor functions assessed as rotarod performance. Collectively, our results indicate that repeated lopinavir/ritonavir administration produces cognitive as well as metabolic impairments, and suggest that the development of selective aspects of metabolic syndrome in HIV patients could contribute to HIV-associated neurocognitive disorders.
Antiviral research 10/2010; 88(3):334-42. DOI:10.1016/j.antiviral.2010.10.006 · 3.94 Impact Factor
[Show abstract] [Hide abstract]
ABSTRACT: The median age of HIV-infected patients is increasing all over the world. Age has a significant impact on some aspects of HIV-infection when compared to younger patients. Diagnostic delay and late presentation are more frequent in older patients because some of the initial symptoms are masked by age and because older people are not considered to be a risk group for HIV infection. Despite the clinical, immunological, and virologic benefits of HAART, most studies suggest that older patients have a poorer immunological and clinical response to HAART than younger patients, despite a similar virologic response. Other problems include the frequent presence of comorbid conditions and medications that can affect the efficacy and safety of HAART as well as its pharmacokinetics and pharmacodynamics. Because no guidelines recommend a specific HAART regimen for older people, specific clinical trials and pharmacological studies should be designed to optimize HAART in these patients.
AIDS reviews 10/2010; 12(4):218-30. · 3.79 Impact Factor
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.